Is Effexor the Cause of my RLS?
anonymous Asks ...
I have suffered for some time with Restless legs and am not on any medication as I taking Effexor for depression and to date have been unable to find any one that can offer a solution. Is there a medication that I can take for RLS while on Effexor and is Effexor the cause of my RLS, need some help please.
Dr. Stuart Shipko Says ...
Having practiced medicine now for over 35 years, I watched restless legs syndrome morph from an extremely rare phenomenon into something so common that the pharmaceutical companies advertise products for this direct to consumers. The old restless legs syndrome involved substantial actual movement of the legs. A description of the newer RLS from a direct to consumer advertisement describes it as "The unpleasant sensations that occur mostly in the legs have been described as “itching under the skin,” or a “tingling, creeping, crawling feeling.” This advertisement describes more of a sensory restlessness than a movement disorder. Not quite the same condition. With this expanded definition there is a tendency to misdiagnose the restlessness related to antidepressant induced akathisia as restless legs syndrome.
There is no way to know whether or not the problem is the Effexor. I suggest that you discuss this possibility with your doctor. If it were to be a drug induced akathisia, then treatment would likely involve slowly tapering and stopping the antidepressant. If you were to have a primary RLS, then there actually are medications that can be taken safely along with a serotonin based antidepressant like Effexor.